Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2017, 11:19 PM CDT for Bottineau County, North Dakota. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 11:19 PM CDT (04:19 UTC)
- Expired
- Jul 6, 2017, 12:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bottineau County, ND
The radar
The Minot AFB radar (KMBX), 41 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:42 PM CDT | HAIL 1 | 1 N Westhope, ND | QUARTER SIZE HAIL. PUBLIC REPORT RELAYED BY LOCAL BROADCAST MEDIA. |
| Jul 5, 11:45 PM CDT | HAIL 1.25 | Westhope, ND | A FEW HAILSTONES UP TO HALF DOLLAR SIZE IN WESTHOPE. |
| Jul 5, 11:45 PM CDT | HAIL 1.5 | Westhope, ND | |
| Jul 5, 11:50 PM CDT | HAIL 1.75 | Westhope, ND | |
| Jul 6, 12:20 AM CDT | HAIL 1.75 | Westhope, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3295 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
870
WUUS53 KBIS 060419
SVRBIS
NDC009-060515-
/O.NEW.KBIS.SV.W.0045.170706T0419Z-170706T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1119 PM CDT WED JUL 5 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Bottineau County in north central North Dakota...
* Until 1215 AM CDT
* At 1118 PM CDT, a severe thunderstorm was located 6 miles east of
Antler, or 23 miles northeast of Mohall, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Westhope around 1140 PM CDT.
Maxbass around 1205 AM CDT.
Newburg around 1215 AM CDT.
Other locations impacted by this severe thunderstorm include Landa,
Eckman and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10089 4864 10070 4863 10080 4863 10106
4857 10106 4856 10114 4900 10135
TIME...MOT...LOC 0418Z 336DEG 20KT 4900 10115
HAIL...1.00IN
WIND...60MPH
$$
SAVADEL1 follow-up statement
950
WWUS53 KBIS 060452
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1152 PM CDT WED JUL 5 2017
NDC009-060515-
/O.CON.KBIS.SV.W.0045.000000T0000Z-170706T0515Z/
Bottineau ND-
1152 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN BOTTINEAU COUNTY...
At 1150 PM CDT, a severe thunderstorm was located 5 miles south of
Westhope, or 22 miles east of Mohall, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. At 1145 PM CDT half dollar size hail was reported
in Westhope.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Maxbass around 1205 AM CDT.
Newburg around 1215 AM CDT.
Other locations impacted by this severe thunderstorm include Landa,
Eckman and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 10089 4864 10070 4863 10080 4863 10106
4857 10106 4856 10114 4900 10135
TIME...MOT...LOC 0450Z 336DEG 20KT 4884 10104
HAIL...1.25IN
WIND...60MPH
$$
SAVADELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:22 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 5, 9:22 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 922 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 922 PM CDT Wed Jul 5 2017 Thunderstorm potential continues across north central ND and the upper James River valley. Storms have slowly been intensifying northeast of Bismarck since 01 UTC. Visually the cumulonimbus has mainly lacked a crisp structure and has been high-based, which is suggesting that updrafts have been ingesting warm elevated mixed layer air to their overall detriment, and that they may not even be root in the boundary layer. Nonetheless, the environment that they're in is characterized by MUCAPE around 4000 J/kg and deep- layer bulk wind differences near 50 kt in support of a continued, conditional severe risk. Moreover, upstream convection in Canada is maintaining its intensity and is on track to propagate into north central ND after 03 UTC. So, while we blended the latest radar trends into the forecast, we again are continue to carry a mention of potential severe thunderstorms in the forecast during the next several hours over north central ND into the upper James River valley. Elsewhere the risk of storms is over now that the lower atmosphere has begun to cool, yielding increasing MLCIN. UPDATE Issued at 653 PM CDT Wed Jul 5 2017 Overall, we are in a wait and see mode on thunderstorm initiation further north with a mostly flat-looking cumulus field as of 2345 UTC in northwestern ND and southeastern Saskatchewan. HRRR cycles since 20 UTC made about as drastic of a shift in solutions as any we've ever seen and are now silent on storms in north central ND. The presence of capping as noted by MLCIN values near -50 J/kg in RAP-based objective mesoscale analysis data could ultimately keep a literal lid on deep convection in north central ND this evening as those HRRR iterations suggest, but at the same time, we aren't confident that the cap is truly that strong. Meanwhile, towering cumulus from Hazen and Hannover southeast toward Bismarck is more vigorous and shows signs of intensification, too. Suffice to say that the risk of severe weather remains across most of central ND this evening, so we have only made minor forecast adjustments with this update even though confidence in the more significant-severe storms in north central ND into the James River valley does appear somewhat lower than earlier thought at this moment. && .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jul 5 2017 Potential severe thunderstorms late this afternoon through this evening are our focus with this forecast release. As of 20 UTC, high-based convection is developing in southwestern ND where intense boundary layer heating has allowed the convective temperature to be met along and ahead of a surface wind shift. We believe this initial activity will have a wind threat given very steep low- and mid-level lapse rates, surface temperature-dewpoint spreads around 50 F, and seasonably-strong mid-level flow aloft. This convection will propagate eastward into south central ND, and could further intensify as it reaches greater instability, but we are not particularly confident as to whether or not that will take place. CAMs have offered up quite dispersive scenarios with regard to convective longevity and intensity in south central ND owing to the dry boundary layer air mass from which it emanates, but if any updrafts can survive dry air entrainment eastward into the Highway 83 corridor they could be supercellular with an attendant risk of large hail along with damaging winds. This is the lower, but non- zero risk of severe weather that exists for places such as Elgin, Beulah, Bismarck/Mandan, and Linton. Meanwhile, a corridor of greater low-level moisture characterized by lower 60s F dewpoints is being maintained over central ND ahead of a subtle warm front that is lifting northeast. This is yielding MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly Minot to Jamestown late this afternoon and evening. Model derived soundings and recent RAP objectively-analyzed mesoscale analysis data suggests this reservoir of significant instability is capped to boundary layer parcels, and there remains some uncertainty as to whether or not MLCIN will indeed be minimized sufficiently for surface-based convective initiation by evening. However, moisture channel imagery has suggested a weak mid-level impulse rounding the top of the ridge aloft in southern Canada which may serve as the impetus for storm development into north central ND by 00 UTC. CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12 UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent in advertising intense storms impacting north central ND into the upper James River valley this evening. Maximum updraft helicity values from those CAMs have also consistently been in the 100 to 150 m2/s2 range with simulated storms in those areas, indicative of potentially higher-end severe thunderstorm risk. Moreover, the projected near-storm environment is a match to many high-end hail events with peak sizes over two inches in diameter, and the NSSL WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have all supported peak wind gusts of 55 to 65 kt, which is a rather noteworthy signal. Suffice to say that this could be a formidable event. MLLCL heights are forecast to be around 2000 m AGL, which should limit tornado risk, but the potential does exist given the expected intense mesocyclones driven by the CAPE and shear setup, the latter of which is driven by effective bulk wind differences around 50 kt. Upscale growth from initial supercells into a bowing complex is possible from north central ND into the James River valley given the largely unidirectional flow aloft. A cold front will then move southward across the area tonight and lead to a dry and relatively cooler day on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jul 5 2017 The primary synoptic-scale feature of interest in the long term forecast period will remain the stout middle- and upper-level ridge centered across the western United States. The 12 UTC GFS and ECMWF stayed the course in advertising a period of northwest flow aloft across the local area through the upcoming weekend as the axis of the ridge remains near the spine of the Rockies. This will allow the air mass to be somewhat cooler - highs in the 80s and 90s F as opposed to 90s and 100s F - Friday through Monday. A seasonably strong shortwave trough may cut across the top of that ridge axis next week, which would in turn allow for another surge of hotter mid-level temperatures to push eastward into western and central ND Monday or Tuesday. A low-end thunderstorm risk may also be centered on that period given the glancing influence of that shortwave rolling across the top of the mean ridge. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 922 PM CDT Wed Jul 5 2017 Thunderstorms remain possible from north central ND into the upper James River valley through about 08 UTC. However, our confidence in storms impacting either KMOT or KJMS is modest at best, which means that TAF amendments will likely be driven by later trends in radar imagery. Otherwise, VFR conditions will prevail tonight and Thursday as a cool frontal boundary moves south and turns surface winds northerly by 12 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Jul 5, 10:33 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1033 PM CDT Wed Jul 5 2017 NDZ003>005-011>013-022-023-025-036-037-070345- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman- 1033 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected tonight across north central North Dakota into the upper James River valley. The risk will be greatest in the Bottineau, Rolla, Rugby, Harvey, and Carrington areas. Potential hazards include very large hail up to the size of baseballs and destructive winds up to 75 mph. A tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters will be needed tonight in parts of north central North Dakota into the upper James River valley. NDZ001-002-009-010-017>021-031>035-040>048-050-051-070345- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 1033 PM CDT Wed Jul 5 2017 /933 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Special weather statement, Jul 5, 7:21 PM CDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Bismarck ND 721 PM CDT WED JUL 5 2017 NDZ046-050-060100- McIntosh ND-Emmons ND- 721 PM CDT WED JUL 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles southwest of Wishek to near Zeeland. Movement was east at 40 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Ashley, Zeeland, Hague, Venturia, Danzig and Green Lake. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4620 10000 4621 9921 4594 9921 4594 10007 TIME...MOT...LOC 0021Z 274DEG 35KT 4616 9979 4595 9987 SIMOSKO
Special weather statement, Jul 5, 9:15 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
915 PM CDT WED JUL 5 2017
NDZ022-023-060245-
Wells ND-Sheridan ND-
915 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 945 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Goodrich, or 15 miles east of Mcclusky, moving east at
30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Goodrich, Hurdsfield, Bowdon, Chaseley and Denhoff.
LAT...LON 4733 9979 4732 9980 4748 10029 4766 10023
4761 9963
TIME...MOT...LOC 0214Z 282DEG 28KT 4755 10013
ACOOPSpecial weather statement, Jul 5, 9:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Bismarck ND 945 PM CDT WED JUL 5 2017 NDZ023-025-036-037-060315- Wells ND-Kidder ND-Stutsman ND-Foster ND- 945 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WELLS...NORTHEASTERN KIDDER...NORTHWESTERN FOSTER AND NORTHWESTERN STUTSMAN COUNTIES UNTIL 1015 PM CDT... At 945 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Fessenden, or 21 miles southeast of Harvey, moving east at 40 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hurdsfield, Pettibone, Cathay, Bowdon, Sykeston, Chaseley, Lake Williams, Emrick, Heaton and Barlow. LAT...LON 4742 10001 4763 9978 4757 9908 4705 9953 TIME...MOT...LOC 0245Z 282DEG 37KT 4752 9965 ACOOP
Special weather statement, Jul 5, 10:12 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1012 PM CDT WED JUL 5 2017
NDZ036-037-060400-
Kidder ND-Stutsman ND-
1012 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIDDER AND
NORTHWESTERN STUTSMAN COUNTIES UNTIL 1100 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Robinson, or 28 miles north of Steele, moving
southeast at 20 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Pettibone, Woodworth, Robinson, Lake Williams and Chase Lake.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central North Dakota.
LAT...LON 4695 9948 4719 9986 4733 9977 4733 9965
4723 9922
TIME...MOT...LOC 0312Z 295DEG 16KT 4725 9971
ACOOPLocal storm report, Jul 5, 10:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 2 WSW PETTIBONE 47.11N 99.56W
07/05/2017 E1.00 INCH KIDDER ND TRAINED SPOTTER
&&Special weather statement, Jul 5, 10:58 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1058 PM CDT WED JUL 5 2017
NDZ004-060445-
Bottineau ND-
1058 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTTINEAU COUNTY UNTIL
1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Westhope, or 24 miles northeast of Mohall, moving
southeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Westhope, Newburg, Maxbass, Souris, Antler, Landa, Russell, Gardena,
Kramer, Roth and Eckman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 500 AM CDT for
north central North Dakota.
LAT...LON 4863 10041 4863 10106 4857 10106 4900 10148
4900 10075
TIME...MOT...LOC 0358Z 325DEG 27KT 4899 10110
SAVADELThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:21 PM CDT | Special Weather Statement | BIS | McIntosh | 39 min |
| Jul 5, 9:15 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:45 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 68 min |
| Jul 5, 10:12 PM CDT | Special Weather Statement | BIS | Kidder | 48 min |
| Jul 5, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman | 67 min |
| Jul 5, 10:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
| Jul 5, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| Jul 6, 12:05 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 55 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 62 min |
| Jul 6, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 57 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 47 min |
| Jul 6, 2:41 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 54 min |
| Jul 6, 2:51 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.